Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Effexor XR no longer effective

I have been taking medication for depression for 39 years.  Initially I took elavil for about 20 years.  I took prozac unsuccessfully for less than a year.  I then took Effexor and later ther Effexor XR.  Effexor XR allowed me to live a reasonably normal life raising a child and having a career.  For at least 3 years my depression has slowly gotten progressively worse.  My counselor and I believe it is time to add an additional medication, possibly welbutrin or change to a different antidepressant.  Currently I take 300mg of effexor XR.  This is the same level I have taken for the entire time I've used effexor.  I would like input and advice.  My depression has been diagnosed as severe by a psychiatrist.  Currently my primary care physician prescribes my effexor.  I am looking for a local psychiatrist, but waiting lists for intial appointments are running about 6 months.  Thank you in advance for any information or suggestions.  Dee4225
6 Responses
Avatar universal
This is an issue that alot of people deal with. Effexor XR is a "SSNRI" so it is not in the same family as prozac in a way. If it is loosing its ability to treat your depression adding wellbutrin may help, and I would try to add something first to the effexor. I say that because to stop Effexor XR might be a horrible, bad withdraw issues. I am sure your DR can help you with all of that and explain it. Also look into Cymbalta, it is like Effexor XR.  
Avatar universal
Thank you for your advice...dee
551667 tn?1215584294
Be VERY careful about weaning yourself off of this med, especially since you've been taking it so long.
I was put on Effexor XR about 6 years ago, and it rapidly lost effectiveness (in less than a year). My doctor advised me to up the dosage, and when efficacy dropped again within a few months, to up it again to the max allowable. When it it again lost effectiveness, I chose to stop using it.
It took a FULL YEAR to slowly wean myself off because rapid drops in dosage caused uncontrollable muscle spasms & twitches, among other things. I didn't take anything else during this time because I was concerned about compounding the withdrawal symptoms with possible side-effects from a different medication, but from the research I did at the time, Wellbutrin or St. John's Wort seemed to have the fewest reported problems.
Be sure you fully understand the possible side effects of whatever med you choose, and ask your doc to explain how Effexor XR and the new med types you're considering interact with each other. If s/he doesn't really know, ask in this and other depression forums if anyone has had problems with the med combinations you are considering while phasing out of Effexor XR.
On the therapy front, you might consider Cognitive Behavioral Therapy methods while waiting for a slot with your chosen psychiatrist. There are a lot of great books out there to get you started if you don't find a counselor or therapist who can see you soon, but you must have sufficient motivation and self-awareness to develop a treatment plan and follow through with the 'homework' this methodology requires. Maybe your current therapist would be willing to offer insight and encouragement in developing a CBT based self-treatment plan.
I wish you all the best, and urge you to be attentive & gentle with yourself while you make this transition.
Avatar universal
I had "poop out" with effexor, paxil and now wellbutrin- in each instance up to now my dr. ADDED the other- i am not sure what I'm going to do now- they all seem to maybe have pooped out- but at least for the initial poop out it worked fine to add wellbutrin or one of the others- worked quick
Avatar universal
Thank you for your comments.  They have been very helpful.  Dee
Avatar universal
Thanks for the info!  Dee
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.